Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 9, NWS Billings, MT

June 8, 2021Custer County, Rosebud County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 8, 2021, 7:52 PM MDT for Custer County, Rosebud County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 7:52 PM MDT (01:52 UTC)
Expired
Jun 8, 2021, 8:34 PM MDT
In force
42 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Custer County, MT, Rosebud County, MT

The radar

The Glasgow radar (KGGW), 188 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 3:52 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

762 
WUUS55 KBYZ 090152
SVRBYZ
MTC017-087-090245-
/O.NEW.KBYZ.SV.W.0009.210609T0152Z-210609T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
752 PM MDT Tue Jun 8 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Northern Custer County in southeastern Montana...
  Northern Rosebud County in southeastern Montana...

* Until 845 PM MDT.

* At 752 PM MDT, severe thunderstorms were located along a line
  extending from near Hillside to 16 miles west of Miles City, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rock Springs, Angela and Matthews Recreation Area. 

This replaces the warning previously in effect for this area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4683 10583 4683 10562 4675 10562 4674 10558
      4666 10558 4666 10550 4660 10549 4660 10545
      4657 10545 4657 10524 4654 10524 4654 10511
      4646 10506 4647 10630 4685 10651 4686 10583
TIME...MOT...LOC 0152Z 273DEG 39KT 4690 10644 4647 10618 

HAIL...1.25IN
WIND...60MPH
 
$$

Chambers
2 follow-up statements
412 
WWUS55 KBYZ 090215
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
815 PM MDT Tue Jun 8 2021

MTC017-087-090245-
/O.CON.KBYZ.SV.W.0009.000000T0000Z-210609T0245Z/
Custer MT-Rosebud MT-
815 PM MDT Tue Jun 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHWESTERN CUSTER AND NORTHERN ROSEBUD COUNTIES...

At 814 PM MDT, severe thunderstorms were located along a line
extending from 11 miles east of Hillside to 16 miles north of Miles
City, moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Rock Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4683 10583 4683 10562 4675 10562 4674 10558
      4666 10558 4666 10550 4660 10549 4660 10545
      4657 10545 4657 10597 4685 10631 4686 10583
TIME...MOT...LOC 0214Z 251DEG 38KT 4686 10616 4665 10583 

HAIL...1.75IN
WIND...60MPH
 
$$

Chambers
972 
WWUS55 KBYZ 090234
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
834 PM MDT Tue Jun 8 2021

MTC017-087-090243-
/O.CAN.KBYZ.SV.W.0009.000000T0000Z-210609T0245Z/
Custer MT-Rosebud MT-
834 PM MDT Tue Jun 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CUSTER AND
NORTHERN ROSEBUD COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Montana.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Billings.

LAT...LON 4683 10583 4683 10562 4675 10562 4674 10558
      4666 10558 4666 10550 4660 10549 4660 10545
      4657 10545 4657 10597 4685 10631 4686 10583
TIME...MOT...LOC 0231Z 273DEG 39KT 4685 10589 4664 10556 

$$

Vertz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:59 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 8, 3:59 PM MDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Billings MT
359 PM MDT Tue Jun 8 2021

.DISCUSSION...

Tonight through Wednesday night...

Filling low moving north and east through the Great Basin has
made it to Wyoming this afternoon. Showers and thunderstorms have
already been moving north off the Beartooth/Absaroka mountains as
some energy associated with the low advects north. As the wave
lifts north and east, easterly winds from an associated surface
low over southeast MT/NE Wyoming have been advecting moisture
into the Dakotas and Montana (observed dewpoint temperatures in
the 60s near the I94 corridor). Under the surface low however,
air is very dry with dewpoints in the 30s. With forcing from the
wave, combined with good instability (CAPE values up to 2500
J/kg), deep layer shear and advecting moisture, expect strong to
severe thunderstorms to develop over central, north, and far
eastern areas later this afternoon and evening. Large hail and
damaging winds are the main threats. SPC currently has a marginal
and slight risk of severe thunderstorms over much of the area,
with an enhanced risk, to areas off to the northeast, where the
threat of severe weather is greater.

Storms will shift northeast out of the area later this evening.
Wednesday looks to be mainly dry as jet forcing shifts to western
Montana. Expect low temperatures in the 50s tonight, with 80s to
low 90s for highs tomorrow. Wednesday will be a warm night with
lows in the 50s to upper 60s. STP
Thursday through Tuesday...

Thursday will be the last chance for some precipitation through
the extended. Still expecting a well defined trough and cold front to
cross the area. Ensemble guidance is still showing a chance for
some stronger convection along with some strong pre- and post-
frontal winds. Conditions still look most favorable for the
stronger convection over southeast MT, near the Dakota border.
There will be good mixing that will let some fairly strong winds
mix to the surface. Gust 45 to 50 mph are still showing up quite
often in the ensemble guidance. These could be even higher if any
convection can enhance it.

Once the trough is out of the area by Friday, the area's weather
will be once again dominated by a ridge of high pressure.
Temperatures on Sunday will be back into the 90s for much of the
area if not approaching 100 degrees again for some locations by
early next week. The forecast high temperatures are near record
levels at Sheridan, Livingston and Billings on Monday and at
Miles City, Livingston and Billings on Tuesday. Lows will also be
climbing to the 60s through the weekend. Reimer/RMS

&&

.AVIATION...

A disturbance moving through the region will cause thunderstorm
activity to increase from the southwest to northeast this
afternoon and evening. Any of these storms has the potential to
produce brief MVFR or lower conditions, gusty winds of 45+ knots,
and possibly damaging hail. Thunderstorm activity will be out of
the entire area by 06z. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 055/091 058/088 049/078 053/087 056/091 061/097 063/098
    31/U    14/T    40/U    00/U    00/U    00/U    10/U
LVM 049/086 051/078 039/075 047/083 049/088 053/093 055/093
    11/U    16/T    30/U    00/B    00/U    11/U    11/U
HDN 054/093 056/093 048/080 050/089 054/093 060/099 061/099
    31/U    02/T    50/U    00/U    00/U    00/U    10/U
MLS 059/089 066/097 052/077 052/087 057/091 061/096 063/096
    40/U    11/U    50/U    00/U    00/U    00/U    10/U
4BQ 059/091 068/098 051/076 053/087 058/091 062/095 065/096
    20/U    01/U    40/U    00/U    00/U    00/U    10/U
BHK 059/087 064/097 050/076 050/086 055/089 058/092 061/093
    50/U    02/T    51/N    00/U    00/U    00/U    10/U
SHR 054/092 059/093 045/078 049/088 054/092 058/096 060/096
    10/U    01/U    40/U    00/U    00/U    01/U    10/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 247 in effect until 11 PM MDT this
      evening FOR ZONES 31>33-37-58.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 8, 3:17 PM MDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
317 PM MDT Tue Jun 8 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-092130-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
317 PM MDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Severe thunderstorms possible.

* WHERE...Southern Montana.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Thunderstorms have the potential to produce
  large hail and damaging winds, along with torrential rainfall.
  Stay alert if you have travel or outdoor plans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Special weather statement, Jun 8, 5:53 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Billings MT
553 PM MDT Tue Jun 8 2021

MTZ037-090015-
Carter MT-
553 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY...

At 549 PM MDT, a gust front was located in the Dakotas, soon to move
west into Carter County that could produce winds in excess of 40
mph. Rain showers southeast of Ridgeway, moving northeast, could be
enhanced and become a brief thunderstorm when it collides with the
gust front.

Locations impacted include...
Ekalaka, Alzada, Ridgeway, Hammond, Medicine Rocks State Park,
Belltower, Capitol, Albion, Boyes, Ridge and Mill Iron.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Montana.

LAT...LON 4500 10504 4535 10504 4535 10499 4613 10494
      4614 10452 4606 10452 4605 10439 4597 10439
      4597 10414 4588 10414 4588 10404 4500 10404
TIME...MOT...LOC 2349Z 340DEG 90KT 4539 10448

Vertz
Special weather statement, Jun 8, 6:25 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Billings MT
625 PM MDT Tue Jun 8 2021

MTZ037-090115-
Carter MT-
625 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY...

At 623 PM MDT, a gust front was located in the Dakotas, soon to move
west into Carter County that could produce east winds in excess of
45 mph. Thunderstorms have been known to form quickly behind this
gust front.

Locations impacted include...
Ekalaka, Alzada, Ridgeway, Hammond, Medicine Rocks State Park,
Belltower, Capitol, Albion, Boyes, Ridge and Mill Iron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Montana.

LAT...LON 4500 10504 4535 10504 4535 10499 4578 10498
      4579 10494 4614 10494 4614 10452 4606 10452
      4605 10439 4597 10439 4597 10414 4588 10414
      4588 10404 4500 10404
TIME...MOT...LOC 0023Z 340DEG 48KT 4540 10447

Vertz
Special weather statement, Jun 8, 6:32 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Billings MT
632 PM MDT Tue Jun 8 2021

MTZ033-090115-
Fallon MT-
632 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY...

At 631 PM MDT, a strong gust front was observed moving west through
the county. Baker weather station recorded a gust of 59 mph at 624
PM. East winds 50-60 mph will continue to occur throughout the
county, even if no thunderstorms are around.

Locations impacted include...
Baker, Plevna, Webster, Ollie, Westmore and Willard.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Montana.

LAT...LON 4588 10414 4597 10414 4597 10439 4605 10439
      4606 10452 4614 10452 4614 10488 4648 10490
      4649 10473 4666 10473 4666 10461 4668 10460
      4668 10442 4667 10442 4667 10436 4664 10435
      4664 10404 4588 10405
TIME...MOT...LOC 0031Z 340DEG 48KT 4633 10439

Vertz
Local storm report, Jun 8, 6:35 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
635 PM MDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     2 SSW SHERIDAN          44.77N 106.97W
06/08/2021  M54.00 MPH       SHERIDAN           WY   ASOS

0558 PM     TSTM WND GST     4 SE BANNER             44.57N 106.82W
06/08/2021  M53.00 MPH       SHERIDAN           WY   DEPT OF HIGHWAYS

0623 PM     TSTM WND GST     1 SSE BAKER             46.35N 104.26W
06/08/2021  M59.00 MPH       FALLON             MT   ASOS

            OUTFLOW FROM CLUSTER OF STORMS TO EAST.

&&

BT
Special weather statement, Jun 8, 6:46 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Billings MT
646 PM MDT Tue Jun 8 2021

MTZ031-090130-
Northern Rosebud MT-
646 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY...

At 645 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles south of Edwards to 13 miles southwest
of Forsyth. Movement was north to northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph are possible with these
storms.

Locations impacted include...
Forsyth and Vananda along with a portion of Interstate 94 through
Rosebud county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Montana.

LAT...LON 4630 10649 4613 10694 4614 10701 4630 10701
      4631 10703 4639 10703 4640 10716 4647 10715
      4648 10719 4680 10732 4686 10728 4686 10674
TIME...MOT...LOC 0045Z 202DEG 30KT 4680 10721 4617 10692

Chambers
Local storm report, Jun 8, 7:12 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
712 PM MDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FUNNEL CLOUD     5 NW FORSYTH            46.34N 106.70W
06/08/2021                   ROSEBUD            MT   TRAINED SPOTTER

            FUNNEL CLOUDS FORMING ABOUT 10 MILES DUE NORTH

&&

BT

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:25 PM MDTSpecial Weather StatementBYZCarter50 min
Jun 8, 6:32 PM MDTSpecial Weather StatementBYZFallon43 min
Jun 8, 6:46 PM MDTSpecial Weather StatementBYZRosebud44 min
Jun 8, 7:02 PM MDTSevere Thunderstorm WarningBYZRosebud58 min
Jun 8, 8:02 PM MDTSpecial Weather StatementBYZCarter43 min
Jun 9, 3:19 AM MDTHigh Wind WatchBYZBig Horn, Carbon, Carter, Custer, Fallon, Musselshell and 4 more24 hr
Jun 9, 3:57 AM MDTFire Weather WatchBYZBig Horn, Carter, Custer, Fallon, Golden Valley, Musselshell and 4 more10 hr
Jun 9, 1:38 PM MDTRed Flag WarningBYZBig Horn, Carter, Custer, Fallon, Golden Valley, Musselshell and 4 more32 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.